Minnesota, 2016

Winter Storm in Minnesota, March 23 to 24, 2016

March 23 to 24, 2016 · NWS MPX · 14 events in 14 counties and zones

A strong late Winter and early Spring storm produced two areas of heavy snowfall across southern Minnesota, and into west central Wisconsin during the afternoon of March 23rd, through early morning of March 24th. The first band of heavy snowfall developed between Springfield to New Ulm, northeast across the southern part of the Twin Cities Metro area, into portions of west central Wisconsin near…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong late Winter and early Spring storm produced two areas of heavy snowfall across southern Minnesota, and into west central Wisconsin during the afternoon of March 23rd, through early morning of March 24th.

The first band of heavy snowfall developed between Springfield to New Ulm, northeast across the southern part of the Twin Cities Metro area, into portions of west central Wisconsin near River Falls. Initially, this band was disorganized but became a solid enhanced band for several hours during the afternoon. Snowfall rates in this band ranged from 1/2 to locally 2 inches per hour. Due to very dry air on the northern edge of this band, snowfall amounts cutoff dramatically from over a foot, to only a few inches within 20 miles. This band quickly dissipated during the evening and ended before midnight. However, before the snowfall ended, locally 8 to 12 inches of snow fell in a band from near Prior Lake, east-northeast to Savage, Eagan and Cottage Grove. Outside of these amounts, 6 to 8 inches of snowfall was common before it ended during the evening.

As the northern band began to dissipate, a secondary area of snowfall developed across northern Iowa, and moved into southern Minnesota during the late evening, and early morning hours of Thursday March, 24th. A band of heavier snowfall developed between Fairmont, Owatonna, and Red Wing, Minnesota, and slowly moved south during the pre-dawn hours. This secondary band had snowfall rates as high as 1 to 2 inches per hour which caused an area of 8 to 12 inches from south of Fairmont, northeast to Ellendale, and the southern part of Steele county.

The following are some of the heavier snowfall totals from this storm.

12.00 inches in Savage, MN|12.00 inches in Apple Valley, MN|11.50 inches in Burnsville, MN|11.00 inches north of Henderson, MN|11.00 inches south of Lakeville, MN|11.00 inches west of Rosemount, MN|11.00 inches northeast of Lakeville, MN|11.00 inches in Ellendale, MN|10.70 inches in New Prague, MN|10.00 inches in Prior Lake, MN|10.00 inches in Cottage Grove, MN|10.00 inches south of Owatonna, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 23, 4:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 23, 4:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 AM CDT WED MAR 23 2016

.UPDATED FOR THE 12Z AVIATION DISCUSSION BELOW...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CDT WED MAR 23 2016

THE SHORT CONCERN IS RESOLUTION OF HEADLINES FOR THE EVENT.

MODELS ARE NOW IN FAIR AGREEMENT NOW WITH SYSTEM LIFTING NORTHEAST
WITH SURFACE LOW TRACK NOW CLOSE TO A KANSAS CITY AT 00Z/24 TO
SOUTHEAST IOWA BY 12Z/24 AND THROUGH CHICAGO REGION THURSDAY
MORNING. THIS TRACK FAVORS A MORE SOUTHERN HEAVY SNOW BAND...AND
WILL RESOLVE THE METRO AREA WATCH WITH AN ADVISORY.  GRADIENT LIES
OVER THE 7 COUNTY AREA...WITH A DUSTING IN THE MOST OF ANOKA COUNTY
TO NEAR 8 INCHES IN FAR SOUTHERN DAKOTA COUNTY.  THE 00Z GFS
REMAINED THE FARTHEST NORTH WITH THE SNOW AREA...WITH THE OTHER
EVENING DETERMINISTIC MODELS TRAILING SNOW OFF RAPIDLY OVER THE
METRO INTO NW WISCONSIN.

FORCING WISE...THERE WILL BE A MORNING FGEN BAND OVER SOUTHWEST
MN...LIFTING RAPIDLY TO THE METRO BY 15Z-16Z.  THIS REMAINS OVER THE
AREA DURING THE DAY AND EVENTUALLY SHIFTS SOUTHEAST. BETWEEN 00Z-06Z
THE UPPER LOW AND MID LEVEL TROUGH DROPS TO THE SOUTHEAST OF MUCH OF
CENTRAL AND SOUTHWEST MN AND SHOULD GRADUALLY TAPER THE SNOW. THE
HEAVY SNOW REDEVELOPS OVER SOUTHEAST MN INTO A PORTION OF WEST
CENTRAL WI...WHERE UP TO A FOOT OF SNOW IS POSSIBLE....FROM
ROCHESTER NEAR AUGUSTA/SOUTH OF EAU CLAIRE IN WEST CENTRAL WISCONSIN.

THE NORTHEAST WIND IS EXPECTED TO INCREASE AS WELL DURING THE
AFTERNOON...AND WILL LIKELY CAUSE SIGNIFICANT BLOWING/DRIFTING ONCE
THE SNOW ACCUMULATES.  IT WILL BE A HEAVIER/WETTER SNOW...SO IT WILL
BE DIFFICULT TO DRIFT AT THE ONSET. WIND GUSTS OF 35-40 MPH WILL
GENERATE NEAR BLIZZARD CONDITIONS...ESPECIALLY ALONG I90 LATE
AFTERNOON/EVENING.

THE SNOW SHOULD END OVER THE MN PORTION OF THE AREA THROUGH ABOUT
12Z THU.  IT WILL LIKELY LINGER IN A PART OF WEST CENTRAL WISCONSIN
THROUGH 14Z.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 415 AM CDT WED MAR 23 2016

THE SYSTEM WILL BE WINDING DOWN THURSDAY MORNING...ALTHOUGH THAT
LIKELY WILL NOT BE THE LAST FLAKES WE SEE IN THE 7 DAY FORECAST
PERIOD...WITH MORE SNOW POSSIBLE OVER THE WEEKEND.

IN THE WAKE OF THE TROUGH PROGGED TO BRING SUBSTANTIAL SNOW TO
MUCH OF THE AREA IN THE SHORT TERM...SURFACE HIGH PRESSURE WILL
BRIEFLY BUILD IN FOR THURSDAY NIGHT...BUT RETURN FLOW ALREADY
BECOMES ESTABLISHED BY FRIDAY AS THE NEXT TROUGH APPROACHES.
HIGHS WILL REBOUND BACK INTO THE 40S AS A RESULT...WHICH WILL MEAN
PROGRESS IN THE SNOW MELTING DEPARTMENT. GIVEN THE WARM THERMAL
PROFILES...THE SYSTEM FOR FRIDAY NIGHT AND SATURDAY LOOKS TO BE
MIXED PRECIP...WITH MAINLY RAIN DURING THE DAYTIME AND SNOW DURING
THE NOCTURNAL TIMEFRAMES. THIS SHOULD MINIMIZE THE THREAT FOR
NOTABLE SNOWFALL ACCUMS.

BEHIND THE SECONDARY SYSTEM...TEMPERATURES WILL MODERATE BACK
ABOVE NORMAL...WITH HIGHS IN THE UPPER 40S TO MID 50S EXPECTED FOR
TUESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 550 AM CDT WED MAR 23 2016

MVFR CIGS REMAIN AROUND CENTRAL AND SOUTHERN PORTION OF FA. WILL
HAVE TO MAINTAIN THAT TREND THIS MORNING AS FORCING BECOMES MORE
ORGANIZED FROM KRWF-KMSP-KRNH-KEAU. WILL BRING IN ALL SNOW WITH
THE EVENT OVER THE AREA. MAY SEE A BRIEF -RASN MIX FOR AN HOUR OR
SO...BUT FORCING SHOULD BE SIGNIFICANT ENOUGH TO GENERATE SNOW.
MODERATE TO PERHAPS HEAVY SNOW MAY AFFECT KMSP-KEAU REGION
MAINLY AFTER 21Z AND INTO THE EVENING AS THE UPPER SYSTEM BEGINS
TO LIFT OUT. SHOULD SEE SYSTEM EXIT ALL BIT KEAU BY 10Z THU. MVFR
CIGS MAY CONTINUE OVER THE FAR EAST THROUGH 18Z. DRY NORTHEAST
WINDS WILL HELP MAINTAIN VFR CONDITIONS WITH VARYING LEVELS OF MID
CLOUDS TO THE NORTHWEST FA. GUSTY NORTHEAST WIND BECOMING MORE
NORTH OVERNIGHT AS THE LOW MOVES EAST TOWARD ILLINOIS LATE.

KMSP...WILL TREND MVFR THIS MORNING. MAY BREAK OUT BRIEFLY BUT
EXPECT MAINLY CIGS 015-020 THIS MORNING AS THE -SN ARRIVE. CLOUD
STILL SEE A PERIOD OF HEAVIER SNOW...MAINLY 20Z-01Z PERIOD.
SHOULD GRADUALLY IMPROVE AFTER 03Z THU AND END ALTOGETHER THROUGH
08Z- 10Z. WILL HOLD ONTO MVFR CIGS FOR THE MORNING FOR NOW.

/OUTLOOK FOR KMSP/
THU NIGHT...VFR. WINDS N 10-15 KTS.
FRI...VFR. WINDS S 10-20 KTS.
SAT...MVFR. CHC -RA/-SN. WINDS NW 10-15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CDT
     THURSDAY FOR WIZ024>028.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CDT
     THURSDAY FOR WIZ023.

MN...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM CDT
     THURSDAY FOR MNZ060-062-063-065>070-073.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 9 AM CDT
     THURSDAY FOR MNZ077-078-082>085-091>093.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM CDT
     THURSDAY FOR MNZ074>076.

&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Mar 23, 4:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT WED MAR 23 2016

MNZ060-062-063-065>070-073>078-082>085-091>093-WIZ023>028-241015-
HENNEPIN-RAMSEY-WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
504 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL DEVELOP TODAY ACROSS CENTRAL
AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. THE MIX WILL
TRANSITION TO ALL SNOW BY THIS EVENING...WITH GUSTY NORTHEAST
WINDS CAUSING AREAS OF BLOWING SNOW TO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW AND BLOWING SNOW WILL CONTINUE THURSDAY FROM SOUTH AND EAST
CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. TOTAL ACCUMULATIONS OF
6 TO 12 INCHES APPEAR LIKELY ALONG AND SOUTH OF A ST. JAMES...TO
MANKATO...TO RED WING...TO EAU CLAIRE LINE. THERE WILL BE A SHARP
CUT OFF IN THE SNOW AMOUNTS NORTH OF THIS LINE...WITH AMOUNTS
RANGING FROM AROUND 6 INCHES IN THE SOUTHERN TWIN CITIES
METRO...WITH NOT MUCH MORE THAN A DUSTING FOR THE NORTH METRO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>059-061-064-WIZ014>016-241015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-POLK-BARRON-RUSK-
504 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MINOR SNOWFALL ACCUMULATIONS ARE POSSIBLE TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
March 23, 8:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Local observers reported 6 inches of snowfall in less than 9 hours.

Winter Storm, Nicollet

When
March 23, 9:00 AM CST to 10:00 PM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several trained observers reported 6 to 8 inches of snow in a 9 hour period.

Winter Storm, Sibley

When
March 23, 9:00 AM CST to 10:00 PM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 9 hour period.

Winter Storm, Dakota

When
March 23, 10:00 AM CST to 10:00 PM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 9 hour period.

Winter Storm, Le Sueur

When
March 23, 10:00 AM CST to 10:00 PM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several trained observers reported 6 to 8 inches of snow in a 9 hour period.

Winter Storm, Scott

When
March 23, 10:00 AM CST to 10:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 9 hour period.

Winter Storm, Carver

When
March 23, 10:00 AM CST to 10:00 PM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several trained observers reported 6 to 8 inches of snow in a 9 hour period.

Winter Storm, Washington

When
March 23, 10:30 AM CST to 10:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 9 hour period.

Winter Storm, Faribault

When
March 23, 10:00 PM CST to March 24, 3:00 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 5 hour period.

Winter Storm, Freeborn

When
March 23, 10:00 PM CST to March 24, 5:00 AM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 7 hour period.

Winter Storm, Martin

When
March 23, 10:00 PM CST to March 24, 3:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 5 hour period.

Winter Storm, Steele

When
March 23, 10:00 PM CST to March 24, 5:00 AM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 7 hour period.

Winter Storm, Goodhue

When
March 23, 10:00 PM CST to March 24, 5:00 AM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 7 hour period.

Winter Storm, Waseca

When
March 23, 10:00 PM CST to March 24, 5:00 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 12 inches of snow in a 7 hour period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616460, 616467, 616468, 616462, 616464, 616465, 625087, 616470, 616472, 616473, 616474, 616475, 616476, 616477.